California, 2011Wildfire in California, September 1 to 10, 2011
September 1 to 10, 2011 · NWS MFR · 1 event in 1 county or zone
The Onion Wildfire was started by lightning on 08/19/2011. By the time it was contained around 09/10/2011, it had burned 560 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Onion Wildfire was started by lightning on 08/19/2011. By the time it was contained around 09/10/2011, it had burned 560 acres. No fire fighting cost estimates were available.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 31, 7:49 PM PST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 31, 7:49 PM PST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
849 PM PDT WED AUG 31 2011
.DISCUSSION...AN UPDATE TO THE FORECAST IS NOT NECESSARY THIS
EVENING...ALTHOUGH THE MARINE HEADLINES WILL NEED TO BE UPDATED
LATER THIS EVENING WITH THE SMALL CRAFT ADVISORY FOR THE INNER
WATERS SOUTH OF CAPE BLANCO AND THE GALE WARNING FOR THE OUTER
WATERS BOTH SET TO EXPIRE AT 11 PM.
FOR MOST OF THE AREA...TONIGHT WILL BE THE COLDEST OF THE PAST TWO
MONTHS WITH FREEZING TEMPERATURES FORECAST FOR THE EAST SIDE ON
THURSDAY MORNING. THE COLD AIR MASS WILL NOT LINGER LONG WITH A
WARMING TREND SLATED TO BEGIN ON THURSDAY AND CONTINUE INTO THE
WEEKEND. IN FACT...SUNDAY MAY END UP AS THE HOTTEST DAY OF THE SUMMER.
THE TEMPERATURE FORECAST STILL LOOKS IN HARMONY WITH THE 18Z GFS
DATA STILL SHOWING VERY STRONG RIDGING.
AN ITEM OF INTEREST FOR THE NIGHT SHIFT...AND POSSIBLY FOLLOWING
SHIFTS IS THE EVOLUTION OF THE WEAK AND BROAD TROUGH PRESENTLY
OFFSHORE FROM FAR SOUTHERN CALIFORNIA. THE 18Z GFS SENDS A
SHORTWAVE NORTHEASTWARD TOWARD WESTERN SISKIYOU COUNTY BY SUNDAY
AFTERNOON WITH ANOTHER POTENTIALLY STRONGER DISTURBANCE FOLLOWING
ON MONDAY AFTERNOON. THE 12Z ECMWF ALSO DEPICTS A WEAK SHORTWAVE
SUNDAY BUT HAS RENEWED RIDGING ON MONDAY. FOR NOW...LIMITING THE
PROBABILITY OF PRECIPITATION TO LESS THAN 10 PERCENT ON BOTH DAYS
STILL SEEMS APPROPRIATE.
THE TROUGH INDICATED BY THE GFS MAY BRING SLIGHT COOLING ON
MONDAY...BUT TEMPERATURES LOOK TO REMAIN WELL ABOVE NORMAL THROUGH
THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...CONDITIONS WILL REMAIN VFR OVER THE NEXT 24
HOURS...EXCEPT PATCHY MVFR CEILINGS ARE POSSIBLE ALONG THE
NORTHERN COOS AND DOUGLAS COUNTY COASTLINE BETWEEN 09Z AND 15Z.
NORTH TO NORTHEAST WINDS IN THE LOWER LEVELS WILL BE BREEZY AT 15
TO 25 KTS THROUGH THE PERIOD...EXCEPT LOCALLY WINDY AT 20 TO 30 KTS
IN JOSEPHINE AND CURRY COUNTIES.
&&
.PREV DISCUSSION... /ISSUED 227 PM PDT WED AUG 31 2011/
DISCUSSION...MAIN UPPER LEVEL TROUGH NOW EAST OF OUR AREA. A SHORT
WAVE ENTERING THE BACK SIDE OF THE TROUGH IS PREVENTING THE HIGH
AMPLITUDE RIDGE OFFSHORE FROM MAKING EASTWARD PROGRESS THIS
EVENING. THUS SUBSIDENCE DRYING IS SLOW TO DISSIPATE THE
STRATOCUMULUS FIELD OVER WESTERN SECTIONS. THE SHORT WAVE FEATURE
WILL BE EAST OF OUR REGION BEFORE MIDNIGHT WITH SKIES FULLY
CLEARING OVERNIGHT. THE AIR MASS IS COOL AND WITH CLEAR SKIES EAST
OF THE CASCADES EXPECT FREEZING TEMPERATURES AT CROP LEVEL ACROSS
A GOOD SHARE OF THE KLAMATH BASIN AND ON INTO TULELAKE AND ACROSS
NORTHERN LAKE COUNTY. THUS HAVE UPGRADED THE FREEZE WATCH TO A
WARNING. HAVE OMITTED THE LAKEVIEW AREA FROM THE WARNING, HOWEVER
AS THE NORTH WINDS IN THE GOOSE LAKE BASIN SHOULD HOLD
TEMPERATURES UP.
UPPER LEVEL RIDGE TO BUILD OVER THE REGION THURSDAY THROUGH THE
WEEKEND WITH TEMPERATURES RISING TO ABOVE NORMAL FRIDAY AND
CONTINUING TO RISE SLOWLY THEREAFTER THROUGH SUNDAY. THE THERMAL
TROUGH WILL BUILD STRONGLY ACROSS THE SOUTHWEST PORTION OF OUR
AREA RESULTING IN STRONG GALES IN OUR OFFSHORE WATERS SOUTH OF
CAPE BLANCO AND GOOD SUBSIDENCE DRYING ON THE RIDGES...ESPECIALLY
IN THE KALMIOPSIS REGION. BY FRIDAY MORNING EXPECT HUMIDITY
RECOVERIES TO BE POOR ACROSS RIDGES OF CURRY...JOSEPHINE AND
WESTERN SISKIYOU COUNTIES ALONG WITH OFFSHORE EASTERLY WINDS. WIND
AND LOW HUMIDITIES ON THE RIDGES WILL CONTINUE THROUGH SATURDAY
MORNING...AFTER WHICH THE OFFSHORE WINDS WILL ABATE.
ELSEWHERE TEMPERATURES WILL WARM THURSDAY THROUGH SATURDAY WITH
HUMIDITIES LOWERING AND HUMIDITY RECOVERY AT NIGHT DETERIORATING.
GOING INTO SUNDAY AND THE FIRST HALF OF NEXT WEEK...THE RIDGE
CONTINUES TO DOMINATE OUR WEATHER WITH SOME OF THE WARMEST DAYS OF
THE SUMMER EXPECTED. MOISTURE APPEARS LIMITED...AND WITH NO
FORCING MECHANISM IN SIGHT...HAVE OPTED TO KEEP SKIES CLEAR WITH
NO MENTION OF THUNDERSTORM ACTIVITY IN THE EXTENDED PERIOD. LEVEL
OF CONFIDENCE IN THE EXTENDED FORECAST IS HIGH OWING TO GOOD MODEL
AGREEMENT AMONG THE DETERMINISTIC RUNS AND THE ENSEMBLE MEMBERS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 1 AM TO 9 AM PDT THURSDAY FOR ORZ029>031.
CA...FREEZE WARNING FROM 1 AM TO 9 AM PDT THURSDAY FOR CAZ082-084.
PZ...GALE WATCH FROM THURSDAY EVENING THROUGH FRIDAY EVENING FOR
PZZ376.
HAZARDOUS SEAS WATCH FROM THURSDAY EVENING THROUGH FRIDAY
EVENING FOR PZZ376.
GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
EVENING FOR PZZ356.
DWHazardous weather outlook, Aug 31, 12:54 PM PST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
154 PM PDT WED AUG 31 2011
ORZ029>031-011600-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
154 PM PDT WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM THURSDAY. SEE FREEZE
WARNING FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
Wildfire, Western Siskiyou County
- When
- September 1, 12:00 AM PST to September 10, 11:00 PM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Onion Wildfire was started by lightning on 08/19/2011. By the time it was contained around 09/10/2011, it had burned 560 acres. No fire fighting cost estimates were available.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334378.